The Medicines and Healthcare products Regulatory Agency issued this guidance following recent cases, including cases with fatal outcomes, in which patients have received the wrong medicine due to confusion between similarly named or sounding brand or generic names.
Advice for healthcare professionals:
- be extra vigilant when prescribing and dispensing medicines with commonly confused drug names to ensure that the intended medicine is supplied
- if pharmacists have any doubt about which medicine is intended, contact the prescriber before dispensing the drug
- follow local and professional guidance in relation to checking the right medicine has been dispensed to a patient
- report suspected adverse drug reactions where harm has occurred as a result of a medication error on a Yellow Card or via local risk management systems that feed into the National Reporting and Learning System.
Drug-name confusion: reminder to be vigilant for potential errors (MHRA, 9 January 2018) https://www.gov.uk/drug-safety-update/drug-name-confusion-reminder-to-be-vigilant-for-potential-errors
0 reactions so far
There are no comments to display.
Create an account or sign in to comment
You need to be a member in order to leave a comment
Create an account
Sign up for a new account in our community. It's easy!Register a new account
Already have an account? Sign in here.Sign In Now